Ohio, 2003

Flash Flooding and Flood in Ohio, July 8 to 9, 2003

July 8 to 9, 2003 · NWS ILN · 47 events in 22 counties and zones

30 thunderstorm wind, 13 flash flood, 3 hail, 1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5.2 million
Crop damage
None recorded
Events
47

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 8, 1:21 AM EST, 9 minutes earlier.

Area forecast discussion, Jul 8, 1:21 AM EST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
221 AM EDT TUE JUL 8 2003

MOIST JUICY AIRMASS ACRE FCST AREA THIS MRNG WITH DEWPTS IN L/M70S.
SCATTERED STRONG CONVECTION ALONG I-71 BTWN MT VERNON AND CLE...THEN
LARGE MCS DROPPING QUICKLY ESE ACRS NORTHERN/CNTRL INDIANA.
NUMEROUS WIND DMG REPORTS WITH MCS OVER INDIANA...HAVE TSTMS
BEGINNING TO AFFECT WESTERN TIER OF COUNTIES BY 07Z.

NO BREAK IN PATTERN OF WAVE AFTER WAVE OF TSTM COMPLEXES TO CONTINUE
ACRS OH VALLEY FOR NEXT 48-60 HRS AS FRNTL BNDRY OSCILLATES ACRS
REGION.  FIRST ISSUE IS MCS BARRELING TOWARDS FCST AREA ATTM.
APPEARS TO BE A BIT OF A WEAKENING TREND IN TSTMS OVER LAST HR...BUT
RADAR STILL INDCG STRONG WINDS IN EXCESS OF 50 KTS WITH LEADING
OUTFLOW.  ALSO...IWX/IND REPORTING WIND GUSTS 60-70 MPH ALONG LINE.
TSTMS WILL BEGIN AFFECTING WEST CNTRL OH COS AND WHITEWATER VALLEY
AREA OVER NEXT HOUR AND A HALF.  THEN EXPECT TSTMS TO CONTINUE ESE
TRACK...SPREADING ACRS CWA NORTH OF A BROOKVILLE IND TO WILMINGTON
TO CHILLICOTHE LINE.  MAY GET A FEW TSTMS SOUTH OF THIS LINE...BUT
MAIN FOCUS WILL BE ACRS I-70 CORRIDOR.  SHOULD SEE TSTMS EXITING
FCST AREA BY 12Z AT LATEST.

AFTER THIS MRNGS ACTIVITY...SHOULD HAVE QUIET MORNING/ERLY AFTN
BEFORE CONVECTION STARTS FIRING AGAIN THIS AFTN INTO EVNG.  NICE
S/WV SLATED INTO CNTRL ILL BY 00Z WED WITH STRONG UPR DIV/LO LVL
CONV ACRS REGION TONIGHT...AND HIGH INSTABILITY.  WENT AHEAD AND
RAISED TO LKLY POPS ACRS NORTHERN FCST AREA TONIGHT WITH ANOTHER
TSTM COMPLEX EXPECTED TO TRACK ACRS THIS AREA.

GFS/ETA ON THEIR 00Z RUNS HAVE MADE MAJOR ADJUSTMENT IN SPINNING UP
IMPRESSIVE S/WV ACRS NORTHERN PLAINS WED NIGHT PUSHING INTO GRT LKS
ON THURS.  HAVE LATCHED ONTO MORE AMPLIFIED PATTERN...WITH EXPECTED
FROPA ACRS FCST AREA LATE THURS INTO THURS NIGHT.  KEEPING HI CHC
POPS MOST OF FCST AREA UNTIL FRONT FINALLY PUSHES THRU THURS NIGHT.
FCST AREA REMAINS FAIR GAME FOR REPEATED BOUTS OF TORRENTIAL
RAINS/SVR WX THRU THIS TIME.  LOOKS LIKE REGION WILL FINALLY GET A
BREAK FOR FRI/SAT AS HI PRES ATTEMPTS TO BUILD INTO OH VALLEY.

TEMPS...WARMED TEMPS WED THRU THURS WITH FRNTL BNDRY DRAPED ACRS
REGION.  WED NIGHT TEMPS RAISED SVRL DEGREES INTO M/U60S. RESULTANT
TEMPS CLOSE TO MAV GUID ALL PERIODS EXCPT WED.  WENT CLOSER TO
WARMER MET VALUES FOR WED.

.ILN...NONE.
OH...FLOOD WATCH THROUGH 8 AM FOR WEST CENTRAL OHIO AND PARTS OF THE
MIAMI VALLEY...SVR TSTM WATCH UNTIL 5 AM FOR WEST CENTRAL OHIO...THE
MIAMI VALLEY AND PORTIONS OF SOUTHWEST AND CENTRAL OHIO.
IN...FLOOD WATCH THROUGH 8 AM AND SVR TSTM WATCH THROUGH 5 AM FOR
PARTS OF THE WHITEWATER VALLEY.
KY...NONE.

RYAN
Hazardous weather outlook, Jul 7, 6:15 AM EST, 19 hours 15 minutes before
INZ050-058-059-066-073>075-080-KYZ089>097-099-100-OHZ026-034-035-
042>046-051>056-060>065-070>074-077>082-088-071315-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
715 AM EDT MON JUL 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY
STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
TONIGHT.  FLOODING RAINS WILL BE POSSIBLE WITH ANY OF THE
THUNDERSTORMS...ESPECIALLY FOR THOSE TO THE NORTH I-70.  FLOOD WATCH
FOR WEST CENTRAL OHIO WILL EXPIRE AT 8 AM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE MOST AFTERNOONS AND
INTO THE OVERNIGHT HOURS THROUGH FRIDAY.  ANY OF THESE THUNDERSTORMS
COULD CONTAIN HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

 TIPTON

In the hours before

Special weather statement, Jul 7, 8:51 PM EST, 4 hours 39 minutes before
INZ050-058-059-OHZ026-034-035-042>045-051>054-060>062-080235-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
951 PM EDT MON JUL 7 2003

SEVERE THUNDERSTORM WATCH 670 HAS BEEN CANCELED FOR THE FOLLOWING
COUNTIES...

INDIANA...

  FAYETTE       UNION         WAYNE

OHIO...

  AUGLAIZE      CHAMPAIGN     CLARK       DARKE      GREENE
  HARDIN        LOGAN         MADISON     MERCER     MIAMI
  MONTGOMERY    PREBLE        SHELBY      UNION

 TIPTON

CONIGLIO
Special weather statement, Jul 7, 8:51 PM EST, 4 hours 39 minutes before
INZ050-058-059-OHZ026-034-035-042>045-051>054-060>062-080235-

SPECIAL WEATHER STATEMENT...CORRECTED TYPE OF WATCH
NATIONAL WEATHER SERVICE WILMINGTON OH
951 PM EDT MON JUL 7 2003

TORNADO WATCH 670 HAS BEEN CANCELED FOR THE FOLLOWING COUNTIES...

INDIANA...

  FAYETTE       UNION         WAYNE

OHIO...

  AUGLAIZE      CHAMPAIGN     CLARK       DARKE      GREENE
  HARDIN        LOGAN         MADISON     MERCER     MIAMI
  MONTGOMERY    PREBLE        SHELBY      UNION

CONIGLIO
Special weather statement, Jul 7, 10:32 PM EST, 2 hours 58 minutes before
OHZ056-065-074-080350-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1132 PM EDT MON JUL 7 2003

...SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED...
SEVERE THUNDERSTORM WATCH 674 HAS BEEN CANCELED FOR THE FOLLOWING
COUNTIES, FAIRFIELD, HOCKING AND LICKING. THE SEVERE WEATHER THREAT
HAS DIMINISHED ACROSS THE AREA AS SHOWERS AND THUNDERSTORMS HAVE
PUSHED INTO EASTERN OHIO.

RLG

The radar

The Cincinnati radar (KILN), 120 km away, was scanning. The volume nearest the first event began at 06:29 UTC.

Open the radar archive at this moment

Event by event

30 thunderstorm wind, 13 flash flood, 3 hail, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Mercer

When
July 8, 1:30 AM EST to 1:45 AM EST
Where
Mercer County, Countywide
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
40.167, -82.800

Trees were downed, and a few structures sustained minor damage.

Flash Flood, Mercer

When
July 8, 1:50 AM EST to 3:00 AM EST
Where
Mercer County, Rockford
Property damage
$2.0 million
Reported by
LAW ENFORCEMENT
Coordinates
40.117, -83.283

Major flooding continued across the northern part of the county, with more snadbaggin in Rockford. Forty additional homes were evacuated in and around Rockford. Numerous roads remained flooded and closed.

Thunderstorm Wind, Darke

When
July 8, 2:04 AM EST to 2:14 AM EST
Where
Darke County, Countywide
Measured
55 kt (63 mph) estimated gust
Property damage
$6,000
Reported by
LAW ENFORCEMENT
Coordinates
40.033, -83.150

Trees were knocked down.

Thunderstorm Wind, Auglaize

When
July 8, 2:06 AM EST to 2:21 AM EST
Where
Auglaize County, Countywide
Measured
55 kt (63 mph) estimated gust
Property damage
$8,000
Reported by
LAW ENFORCEMENT
Coordinates
39.850, -82.817

Numerous trees and limbs were downed.

Thunderstorm Wind, Montgomery

When
July 8, 2:30 AM EST to 2:35 AM EST
Where
Montgomery County, Trotwood
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
39.733, -82.567

A few trees and limbs were knocked down.

Thunderstorm Wind, Hardin

When
July 8, 2:30 AM EST to 2:45 AM EST
Where
Hardin County, Countywide
Measured
55 kt (63 mph) estimated gust
Property damage
$8,000
Reported by
LAW ENFORCEMENT
Coordinates
39.717, -82.950

Numerous trees and power poles were downed.

Thunderstorm Wind, Shelby

When
July 8, 2:35 AM EST to 2:40 AM EST
Where
Shelby County, Sidney
Measured
55 kt (63 mph) measured gust
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
40.067, -82.517

Several homes were damaged by falling trees. Numerous trees and limbs were knocked down, and a few road signs were blown over. A 63 mph gust was measured in Anna.

Thunderstorm Wind, Miami

When
July 8, 2:35 AM EST to 2:40 AM EST
Where
Miami County, Piqua
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
40.050, -82.250

Several trees were downed.

Thunderstorm Wind, Champaign

When
July 8, 3:05 AM EST to 3:25 AM EST
Where
Champaign County, Countywide
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
40.050, -84.200

A dozen 100 foot tall trees were downed along US Route 68 north of Urbana. Trees and power poles were knocked down in other parts of the county.

Thunderstorm Wind, Clark

When
July 8, 3:05 AM EST to 3:09 AM EST
Where
Clark County, 1 mi S of Springfield
Measured
55 kt (63 mph) estimated gust
Property damage
$12,000
Reported by
LAW ENFORCEMENT
Coordinates
39.883, -83.450

A barn roof was blown off. Numerous trees were downed.

Thunderstorm Wind, Greene

When
July 8, 3:05 AM EST to 3:09 AM EST
Where
Greene County, Fairborn
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
39.917, -83.800

Trees were downed on Trebine Road.

Thunderstorm Wind, Butler

When
July 8, 3:15 AM EST to 3:27 AM EST
Where
Butler County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
39.717, -82.600

Numerous trees down, including a few on homes and automobiles.

Thunderstorm Wind, Logan

When
July 8, 3:20 AM EST to 3:30 AM EST
Where
Logan County, Quincy
Measured
55 kt (63 mph) estimated gust
Property damage
$6,000
Reported by
LAW ENFORCEMENT
Coordinates
39.517, -82.450

Trees were knocked down.

Hail, Warren

When
July 8, 3:20 AM EST to 3:25 AM EST
Where
Warren County, Springboro
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.283, -84.150

Thunderstorm Wind, Madison

When
July 8, 3:25 AM EST to 3:30 AM EST
Where
Madison County, Plain City
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
39.883, -83.083

Several trees were knocked down.

Thunderstorm Wind, Union

When
July 8, 3:30 AM EST to 3:45 AM EST
Where
Union County, Countywide
Measured
55 kt (63 mph) estimated gust
Property damage
$12,000
Reported by
LAW ENFORCEMENT
Coordinates
39.733, -83.817

A garage sustained minor damage on Robinson Road. Trees and powerlines were downed across the county.

Thunderstorm Wind, Delaware

When
July 8, 3:30 AM EST to 3:38 AM EST
Where
Delaware County, Radnor
Measured
55 kt (63 mph) estimated gust
Property damage
$8,000
Reported by
LAW ENFORCEMENT
Coordinates
40.167, -83.817

Numerous trees down across the northern part of the county.

Thunderstorm Wind, Franklin

When
July 8, 3:34 AM EST to 3:45 AM EST
Where
Franklin County, Hilliard
Measured
60 kt (69 mph) estimated gust
Property damage
$200,000
Reported by
LAW ENFORCEMENT
Coordinates
39.970, -83.009 (the zone’s center; the record gives no point)

Widespread wind damage occurred across the northern part of the county. Up to 200 trees were downed, some causing extensive damage by falling onto homes and automobiles. Dime size hail also fell across the northern Columbus suburbs. Wind gusts were estimated at near 70 mph.

Hail, Delaware

When
July 8, 3:55 AM EST to 3:58 AM EST
Where
Delaware County, Center Vlg
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.533, -83.433

Thunderstorm Wind, Franklin

When
July 8, 4:00 AM EST
Where
Franklin County, Canal Winchester
Measured
60 kt (69 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
39.970, -83.009 (the zone’s center; the record gives no point)

Thunderstorm Wind, Fayette

When
July 8, 4:00 AM EST to 4:05 AM EST
Where
Fayette County, Washington Court Hou
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
TRAINED SPOTTER
Coordinates
39.550, -84.233

Trees were knocked down.

Thunderstorm Wind, Licking

When
July 8, 4:08 AM EST to 4:11 AM EST
Where
Licking County, Granville
Measured
60 kt (69 mph) estimated gust
Property damage
$30,000
Reported by
TRAINED SPOTTER
Coordinates
40.550, -84.617

Numerous trees and power poles were downed.

Thunderstorm Wind, Pickaway

When
July 8, 4:14 AM EST to 4:19 AM EST
Where
Pickaway County, Ashville
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
40.283, -84.150

Several trees were downed.

Thunderstorm Wind, Licking

When
July 8, 4:26 AM EST to 4:29 AM EST
Where
Licking County, 2 mi S of Hanover
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
NEWSPAPER
Coordinates
40.150, -84.600

Trees and powerlines were downed near the intersection of State Route 16 and State Route 146. Route 16 was closed for a period due to debris on the road.

Thunderstorm Wind, Fairfield

When
July 8, 4:31 AM EST to 4:43 AM EST
Where
Fairfield County, Countywide
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
40.517, -84.167

Numerous trees were downed.

Thunderstorm Wind, Hocking

When
July 8, 4:37 AM EST to 4:52 AM EST
Where
Hocking County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
LAW ENFORCEMENT
Coordinates
40.150, -84.233

Numerous trees and powerlines were knocked down.

Hail, Miami

When
July 8, 1:13 PM EST to 1:18 PM EST
Where
Miami County, Troy
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.800, -84.317

Thunderstorm Wind, Champaign

When
July 8, 1:50 PM EST to 1:58 PM EST
Where
Champaign County, 5 mi NW of Urbana
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
NEWSPAPER
Coordinates
39.450, -84.583

Trees and powerlines were downed from Upper Valley Pike east to Kennard-Kingscreek Road. A garage sustained major damage beyond repair along Upper Valley Pike.

Thunderstorm Wind, Madison

When
July 8, 2:45 PM EST to 2:49 PM EST
Where
Madison County, London
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
LAW ENFORCEMENT
Coordinates
40.683, -83.633

Trees and powerlines were knocked down.

Flood, Clark

When
July 8, 3:00 PM EST to 5:00 PM EST
Where
Clark forecast zone
Reported by
NEWSPAPER
Coordinates
39.917, -83.784 (the zone’s center; the record gives no point)

Strong thunderstorms produced two to three inches of rain on already saturated soils during the late afternoon. Several roads were flooded across the county, with a culvert washed out along Snyder Domer Road to the northwest of Springfield.

Thunderstorm Wind, Clark

When
July 8, 3:30 PM EST to 3:34 PM EST
Where
Clark County, Springfield
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
LAW ENFORCEMENT
Coordinates
40.300, -83.967

Several trees and powerlines were downed.

Thunderstorm Wind, Greene

When
July 8, 3:35 PM EST to 3:40 PM EST
Where
Greene County, Cedarville
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
LAW ENFORCEMENT
Coordinates
40.133, -83.767

Trees and powerlines were knocked down.

Flash Flood, Clark

When
July 8, 3:35 PM EST to 5:15 PM EST
Where
Clark County, 2 mi N of South Charleston
Reported by
LAW ENFORCEMENT
Coordinates
40.383, -83.150

Several roads were flooded.

Thunderstorm Wind, Fairfield

When
July 8, 3:53 PM EST
Where
Fairfield County, Lancaster
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
LAW ENFORCEMENT
Coordinates
39.900, -83.800

Trees and powerlines were downed.

Flash Flood, Mercer

When
July 8, 4:33 PM EST to 6:00 PM EST
Where
Mercer County, 3 mi S of Celina
Property damage
$500,000
Reported by
LAW ENFORCEMENT
Coordinates
40.540, -84.629 (the zone’s center; the record gives no point)

The spillway to Grand Lake Saint Marys overflowed onto US Route 127 and surrounding homes and businesses. An athletic club and medical office were under several feet of water. Beaver Creek remained well out of its banks, causing additional flooding of homes further downstream.

Thunderstorm Wind, Franklin

When
July 8, 5:07 PM EST
Where
Franklin County, Grove City
Measured
52 kt (60 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
40.300, -83.367

Flash Flood, Logan

When
July 8, 5:14 PM EST to 6:45 PM EST
Where
Logan County, Lakeview
Property damage
$100,000
Reported by
LAW ENFORCEMENT
Coordinates
40.388, -83.766 (the zone’s center; the record gives no point)

Much of the town of Lakeview, including several businesses and homes, remained underwater. Numerous roads in the Indian Lake vicinity were flooded and closed, including State Routes 274 and 235.

Flash Flood, Shelby

When
July 8, 5:15 PM EST to 6:30 PM EST
Where
Shelby County, Ft Loramie
Property damage
$100,000
Reported by
LAW ENFORCEMENT
Coordinates
40.332, -84.205 (the zone’s center; the record gives no point)

Lake Loramie State Park was evacuated as the lake came out of its banks. Numerous roads were flooded across the northern half of the county. County Road 25A and nearby parkland were underwater in Sidney.

Thunderstorm Wind, Shelby

When
July 8, 5:15 PM EST to 5:20 PM EST
Where
Shelby County, Sidney
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
39.817, -84.017

Trees and limbs were downed. Fifteen homes and a few automobiles sustained minor damage from fallen trees.

Flash Flood, Darke

When
July 8, 5:28 PM EST to 6:30 PM EST
Where
Darke County, Versailles
Property damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
40.133, -84.619 (the zone’s center; the record gives no point)

Twenty-five roads in the northeast part of the county were closed due to high water. A few homes were flooded in the area as well.

Flash Flood, Auglaize

When
July 8, 5:30 PM EST to 6:10 PM EST
Where
Auglaize County, New Bremen
Reported by
LAW ENFORCEMENT
Coordinates
40.561, -84.222 (the zone’s center; the record gives no point)

Numerous roads were flooded and closed in the southwest part of the county.

Flash Flood, Mercer

When
July 8, 6:20 PM EST to 8:45 PM EST
Where
Mercer County, Celina
Property damage
$500,000
Reported by
LAW ENFORCEMENT
Coordinates
40.540, -84.629 (the zone’s center; the record gives no point)

Major flooding continued across the county, with travel virtually at a standstill as many of the county roads were underwater. The worst flooding continued from Celina where Grand Lake Saint Marys was out of its banks, north to Rockford and Mendon with the Saint Marys River in record flood. Homes and businesses were flooded in Rockford, Celina, Mendon, and Montezuma.

Flash Flood, Auglaize

When
July 8, 7:56 PM EST to July 9, 12:00 AM EST
Where
Auglaize County, St Marys
Property damage
$100,000
Reported by
LAW ENFORCEMENT
Coordinates
40.561, -84.222 (the zone’s center; the record gives no point)

Water from Grand Lake Saint Marys spilled into nearby neighborhoods. Four homes sustained major damage, with 30 homes receiving minor damage from the flooding. Numerous roads were underwater on the west side of town and closed.

Flash Flood, Shelby

When
July 8, 8:00 PM EST to July 9, 12:00 AM EST
Where
Shelby County, Ft Loramie
Property damage
$150,000
Reported by
LAW ENFORCEMENT
Coordinates
40.332, -84.205 (the zone’s center; the record gives no point)

One hundred homes near Lake Loramie were flooded. Evacuations occurred near Fort Loramie, Jackson Center, and Port Jefferson. Numerous roads remained underwater across the northern half of the county.

Flash Flood, Logan

When
July 8, 8:02 PM EST to July 9, 12:00 AM EST
Where
Logan County, Lakeview
Property damage
$200,000
Reported by
LAW ENFORCEMENT
Coordinates
40.388, -83.766 (the zone’s center; the record gives no point)

Major flooding continued in Lakeview as 25 additional families were evacuated. Three-fourths of the town was underwater as rain came to an end late in the evening. The total number of homes affected by the week of flooding in the county were close to 200.

Flash Flood, Darke

When
July 8, 8:11 PM EST to July 9, 12:00 AM EST
Where
Darke County, North Portion
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
40.133, -84.619 (the zone’s center; the record gives no point)

Numerous roads remained flooded and closed.

Flash Flood, Mercer

When
July 8, 9:30 PM EST to July 9, 12:30 AM EST
Where
Mercer County, Countywide
Property damage
$1.0 million
Reported by
EMERGENCY MANAGER
Coordinates
40.540, -84.629 (the zone’s center; the record gives no point)

Major flooding continued. From July 4 through July 8, close to 400 homes sustained some damage from the flooding. Most of the flood damage occurred from Rockford and Mendon south to Celina. Numerous roads and bridges were washed out across the county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2003Every state in 2003This day in weather historyWarnings in Ohio, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5334919, 5334450, 5334920, 5334921, 5334924, 5334925, 5334922, 5334923, 5334927, 5334928, 5334929, 5334931, 5334926, 5334932, 5334933, 5334930, 5334982, 5334434, 5334983, 5334435, 5334449, 5334436, 5334439, 5334437, 5334438, 5334440, 5334441, 5334448, 5334442, 5330304, 5334443, 5334444, 5334451, 5334445, 5330033, 5334447, 5330037, 5330036, 5334446, 5330035, and more.